042. Denosumab-associated osteonecrosis of the jaw in NSCLC patient: a case report
The Pan Hellenic Congress Abstracts

042. Denosumab-associated osteonecrosis of the jaw in NSCLC patient: a case report

Efimia Boutsikou1, Stergios Dalampiras2, Paul Zarogoulidis1, Dionysios Spyratos1, Konstantinos Porpodis1, Ellada Eleptheriadou1, Konstantinos Zarogoulidis1

1Pulmonary Department, Lung Cancer Unit, Aristotle University of Thessaloniki, “G. Papanikolaou” Hospital, Thessaloniki, Greece; 2Section of Maxillofacial Surgery, “G. Papanikolaou” Hospital, Thessaloniki, Greece


Background: Osteonecrosis of the jaw (ONJ) following bisphosphonate use is well documented. However, to our knowledge, there are few cases reported on ONJ related to the use of other pharmaceutical agents, such as denosumab—a receptor activator of nuclear factor kappa-B ligand (RANKL) inhibitor that has recently been approved for the prevention of SRE in patients with osteoporosis and solid tumors with metastases to bone.

Case description: We present a case of denosumab-related ONJ in a 51-year-old man with lung adenocarcinoma, stage IIIb, initially without bone metastasis. After eight cycles of chemotherapy with carboplatin- docetaxel, he developed a solitary metastasis in the right iliac, the treatment for which included the antiresorptive agent denosumab, subcutaneously. After eight cycles with this monoclonal antibody, the patient experienced severe pain and intraoral lesions on the area of residual alveolar right ridge and respectively on a mandibular molar extraction, performed in the past. It was treated surgically, after the cessation of denosumab therapy. The patient had not received radiotherapy to the head and neck, nor had he received any bisphosphonate treatment.

Results: A diagnosis of denosumab-related ONJ was established. Follow-up across 18 months revealed that the patient needed long-term courses of antibiotics and that he experienced progressive bone destruction requiring surgical debridement.

Conclusions: This case illustrates that use of denosumab can lead to a type of osteonecrosis resembling bisphosphonate related osteonecrosis of the jaws.

Keywords: Avastin; osteonecrosis; lung cancer


doi: 10.3978/j.issn.2072-1439.2015.AB042


Cite this abstract as: Boutsikou E, Dalampiras S, Zarogoulidis P, Spyratos D, Porpodis K, Eleptheriadou E, Zarogoulidis K. Denosumab-associated osteonecrosis of the jaw in NSCLC patient: a case report. J Thorac Dis 2015;7(S1):AB042. doi: 10.3978/j.issn.2072-1439.2015.AB042

Article Options

Download Citation